Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

186 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

how do I stop taking Zyprexa?

Answered by
Dr.
Dr. Preeti Parakh

Addiction Medicine Specialist

Practicing since :2002

Answered : 1486 Questions

default
Posted on Sun, 8 Dec 2013 in Anxiety and Stress
Question: I was put on 25 mls of Zyprexa in September 2010. My psychiatrist reduced it to 20 mls after a few months. After I was on 20 mls for 2 months the Psychiatrist reduced the Zyprexa to 15 mls. After I was on 15 mls for another 2 months the Psychiatrist reduced it to 10 mls. I felt fine after all the reductions. I have been on 10 mls of Zyprexa for the past 2 years or more. A little over 2 months ago I reduced the Zyprexa myself. I started taking 10 mls every second night instead of taking 10 mls every night. After 2 months on 10 mls every second night I went down to 5 mls of Zyprexa every second night which is really 2.5 mls every night. I feel fine after the reductions I made myself without the instruction of my psychiatrist or doctor. I wanted to ask you would it be safe and advisable to stop the 5 mls of Zyprexa every second night after a few weeks say 3 or 4 weeks and if not how would you advise that I stop the last 5 mls of Zyprexa that I am taking every second night. I was also on 20 mls of Zyprexa back in 2009 and as far as I remember I am 99.99% certain that I reduced and stopped it by taking 10 mls every second morning for a month. Then I stayed on 10 mls at night for 6 weeks and after that I took 10 mls of Zyprexa every second night for 2 months and then stopped the drug altogether. I started reducing and stopping the drug shorty after I was given it a month or two after I was given it. I am very keen to get off the Zyprexa because I have a lowered immune system on it and I am very depressed on it.
doctor
Answered by Dr. Preeti Parakh 7 hours later
Brief Answer: Explained below. Detailed Answer: Hi, Welcome to Healthcare Magic! The decision to stop antipsychotic medication depends usually on the duration of psychotic symptoms and the severity. For example, if the symptoms lasted for less than a month, then it is recommended that the medicine be continued in the same dosage for at least a year before being tapered off. If the symptoms lasted for more than that and a diagnosis of schizophrenia was made, then guidelines suggest that the medication be continued for at least five years or more. If medicines are stopped earlier than the recommended duration, then it has been observed that there is a very high risk of relapse. Since you had a relapse in 2010 after stopping your medicines in 2009, you must understand that there is a high risk of relapse. If you were under my care, I would have preferred to keep you on the lowest possible dose of an antipsychotic for at least 5 years or more, before deciding whether to quit or not. But if you still wish to stop Zyprexa, I have a few suggestions. Rather than taking 10 mg or 5 mg every alternate night, it is better to take the half dose every night. You have mentioned that 5 mg every alternate night is really 2.5 mg every night, but it is not so. Since Zyprexa does not have a very long half-life that would justify alternate day dosing, 5 mg on alternate day simply means one day without antipsychotic and one day with antipsychotic. I would advise that you take 2.5 mg every night for at least a few months (not weeks) and see how you are on it. If there are no psychotic symptoms and no adverse effects, then decide whether to cut down or to continue on it for longer. You need to decide whether taking 2.5 mg every day is better than being off medicines for a few months, then falling ill again and needing to take a very high dose again for a long time. Another factor that should influence your decision is the harm that the relapse does to you. For people with very demanding jobs, even a small episode of mental illness can lead to serious consequences in career aspirations. There may also be losses in personal life like in relationships. Because of these factors, we try our utmost to reduce the risk of relapse as much as we can. If, however, you decide to quit Zyprexa after being on 2.5 mg every night then take the half tablet of 2.5 mg, that is 1.25 mg per night for a few months before stopping all together. The timing of reducing/stopping medicines should be such that no major stress or upheavals are expected and life is relatively stress free. This reduces the chances of a relapse. Hope this clears up things for you. Please feel free to ask if you need any clarifications. Best wishes. Dr Preeti Parakh MD Psychiatry
Above answer was peer-reviewed by : Dr. Prasad
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions
Drug/Medication ,   ,   ,  

Recent questions on  Atypical antipsychotic

doctor1 MD

I am having gastritis problem. Because of this sometimes i am getting severe acute pain in my stomach. I am 59 years old, non diabetic, non hypertensive. Body weight 69Kgs. Ht 5 ft 2 in. May I know the treatment for this problem. I am having this problem for the past more than 10 yrs. I am little comfortable with Rabiprazole 20 mg tablets. Gastroenterolgist report - Normal. Please reply

doctor1 MD

i am shizophrenic iam in abilify 20 mg solotik 200g.but i suffer from negative symptoms.O do i tell my doctor to change medications. i hear about new drug vraylar is effective for negative symptoms. does risperdal or clozapine are also effective...

doctor1 MD

I have bipolar disorder I. My meds have worked for over twelve years, with very minor snags. Overall, a good outcome. However, over the last six months I have had more and more trouble sleeping, and this is accompanied with mild hypomania and...

doctor1 MD

my name is dinesh iam 52 years old male my height is 5.11 and weight is 88 kgs. my father and his younger brother both had parkinsons disease.of late i have been having violent dreams and i normally wake up suddenly after i have actually boxed and kicked my bedmate.i am on treatment for depression and am taking solian and parocencr12.5 for the last four months. initially it was solian 50mg and parocencr 50mg now it has been reducded to 25 mg for solian and 25 mg and subsequently 12.5 mg in case of parocencr.my question is that is this kicing and boxing in sleep a result of withdrawl from medicine or an early symptom of parkinsons. pl advice

doctor1 MD

Yes maybe u can help a friend of mine has been diagnosed as psicosis and he is taking clozapine and asenapine .. Hee texts me alot and either wants to comment sucide or he feels as thou he is a loser I am wondering if it s the medicine doing this to him I am concerned

doctor1 MD

40 YO FEMALE W SEVERE ANXIETY , NOT ABLE TO WORK ALSO MOD DEPRESSION . ALL LABS WERE NORMAL. PT IS NOT SUICIDAL. I HAVE TRIED PROZAC , LORAZEPAM PRN BUSPAR BUT SHE WAS NOT BETTER , AND NOW ON EFFEXORE. PT IS DOING BETTER BUT NOT BY MUCH. WHAT DO...